Alert archive / Montana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 39, NWS Glasgow, MT

July 4, 2015Phillips County, Valley County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 4, 2015, 11:57 PM MDT for Phillips County, Valley County, Montana. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2015, 11:57 PM MDT (05:57 UTC)
Expired
Jul 5, 2015, 1:00 AM MDT
In force
63 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 51 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 9:54 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 6.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2015-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2015-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
843 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1825 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:11 PM MDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 4, 9:11 PM MDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
911 PM MDT SAT JUL 4 2015

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
AT 9 PM...SOUTHERN ALBERTA THUNDERSTORMS STARTING TO MAKE IN-ROADS
INTO NORTHERN MONTANA THIS EVENING. THEY HAVE REACHED HILL COUNTY
AND SHOULD MAKE IT INTO PHILLIPS COUNTY BY 11 PM. SOME OF THESE WILL
BE STRONG AS THEY TAP INTO A A MORE UNSTABLE AIRMASS TO THE SOUTH
AND SOUTHEAST BUT WILL BE ELEVATED IN NATURE. THAT MEANS THAT STRONG
WINDS WILL HAVE TO WORK HARDER TO COUNTERACT THE INVERSION AT THE
LOW LEVELS.

UPDATED EARLIER AS AFTERNOON SHOWERS/TSTORMS MOVED INTO THE DAKOTAS
AND LOWERED POPS IN THE EAST. WINDS BEHIND THESE WERE FROM THE NE
AND WILL HAVE SEE IF SMOKE MOVES IN TO REDUCE VISIBILITIES. TFJ

PREVIOUS DISCUSSION...
THE UPPER RIDGE THAT BROUGHT QUIET WEATHER TO NORTHEAST MONTANA
THE LAST COUPLE OF DAYS IS BEING BROKEN DOWN BY AN UPPER TROUGH
AND ITS ASSOCIATED COLD FRONT. THE RESULT OF THIS BREAKDOWN ARE
SHOWERS AND THUNDERSTORMS...SOME OF WHICH ARE SEVERE THIS
AFTERNOON EAST OF A WOLF POINT TO TERRY LINE. THESE STORMS SHOULD
LIFT INTO NORTH DAKOTA WITH THE SURFACE TROUGH BY EARLY IN THE
EVENING. HOWEVER LATER ON THIS EVENING ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS IS EXPECTED AS ANOTHER DISTURBANCE PUSHES OUT OF
SOUTHERN BRITISH COLUMBIA...INTO NORTHERN MONTANA. THIS WILL BRING
MOST OF NORTHEAST MONTANA GOOD CHANCES FOR PRECIPITATION TONIGHT
INTO SUNDAY MORNING.

SUNDAY COOLER WEATHER WILL PREVAIL...WITH BELOW NORMAL
TEMPERATURES...AS AN UPPER TROUGH EXTENDING SOUTHWARD FROM HUDSON
BAY TO WESTERN MONTANA THE DOMINANT FEATURE. INSTABILITY UNDER THE
UPPER TROUGH WILL KEEP SCATTERED TO WIDESPREAD SHOWERS GOING
ACROSS THE REGION...WITH SHOWERS TAPERING OFF DURING THE
AFTERNOON.

SUNDAY NIGHT INTO MONDAY SHOWER ACTIVITY WILL CONTINUE TO RAMP
DOWN AS HIGH PRESSURE AT THE SURFACE RETURNS TO THE AREA.
TEMPERATURES WILL WARM SOME...HOWEVER BELOW NORMAL TEMPS WILL
CONTINUE. GILCHRIST

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...

THE PERIOD BEGINS WITH AN UPPER TROUGH ROTATING AROUND THE HUDSON
BAY LOW. THE BASE OF THE TROUGH WILL BE TO OUR EAST MONDAY NIGHT
RESULTING IN NORTHWEST FLOW ALOFT LOCALLY. HOT HIGH PRESSURE
COVERS THE FAR WEST AS A CLOSED LOW SPINS OFF THE COAST OF
NORTHERN CALIFORNIA. THIS RELATIVELY COOL PATTERN FOR NORTHEAST
MONTANA WILL RESULT IN TMINS RANGING FROM THE MID 40S ACROSS THE
NORTH AND THE MID 50S ACROSS THE SOUTHERN COUNTIES. THE TROUGH
MOVES FARTHER EAST ON TUESDAY ALLOWING THE STATIONARY BOUNDARY TO
WEAKEN. HIGHS ON TUESDAY WILL BEING TO REBOUND CLOSER TO
NORMAL...AND CONTINUE WARMING THROUGH MID-WEEK.

BEGINNING AROUND THURSDAY...FLOW ALOFT BEGINS TO BACK AROUND TO
ZONAL FLOW AS THE CALIFORNIA CLOSED LOW FINALLY DECIDE TO MOVE
ASHORE. THIS LOW WILL TRAVEL ACROSS THE GREAT BASIN THAN MOVE INTO
THE NORTHERN ROCKIES BY SATURDAY AND ACROSS NORTHEAST MONTANA BY
SATURDAY NIGHT. THE EVENTUAL SOUTHWEST FLOW WILL BRING IN MOISTURE
FOR A ROUND OF SHOWERS AND THUNDERSTORMS NEXT WEEKEND. THERE ARE
STRENGTH DIFFERENCES BETWEEN THE EC AND THE GFS BUT TIMING IS
SIMILAR.

THE MAIN CHANGE WAS TO DRY OUT MID WEEK. OTHERWISE THERE WERE FEW
OTHER SIGNIFICANT CHANGES TO THE 12Z MODELS. SCT

PREVIOUS DISCUSSION...
THE EXTENDED PERIOD KICKS OFF ON MONDAY NIGHT WITH NORTHWEST FLOW
ALOFT OVER THE NORTHERN HIGH PLAINS WITH AN UPSTREAM RIDGE ACROSS
BRITISH COLOMBIA. DO EXPECT A COLD FRONTAL PASSAGE SOMETIME
TUESDAY WHICH COULD RESULT IN AN ISOLATED SHOWER OR THUNDERSTORM.

WEDNESDAY INTO FRIDAY...UPPER RIDGE WILL AMPLIFY OVER THE HIGH
PLAINS ALLOWING FOR DRY WEATHER CONDITIONS AND WARMING
TEMPERATURES. WILL HAVE HIGHS ONCE AGAIN APPROACHING 90 DEGREES BY
WEDNESDAY OR THURSDAY.

TOWARD THE WEEKEND...MODEL SOLUTIONS POINT TOWARD A PACIFIC TROUGH
DEVELOPING...ALLOWING FOR SOUTHWEST FLOW ALOFT TO BECOME
ESTABLISHED ACROSS THE REGION AS THE RIDGE AXIS SLIDES EAST.
TIMING OF THESE DEVELOPMENTS REMAIN SOMEWHAT UNCERTAIN AND
ENSEMBLE SPREAD IN THE 500MB HEIGHTS INCREASES CONSIDERABLY TOWARD
THE END OF THE PERIOD...HOWEVER...BROAD AGREEMENT ON UNSETTLED
WEATHER CONDITIONS RETURNING TO NORTHEAST MONTANA EXISTS AND SO
INTRODUCED SLIGHT CHANCE TO LOW END CHANCE POPS TO FINISH OUT THE
PERIOD. WITH UPPER LEVEL DIFFLUENT SOUTHWEST FLOW ALOFT...ANY
SHORTWAVE APPROACHING THE AREA COULD EASILY ASSIST IN CONVECTION
INITIATION AND SO WILL MENTION SHOWERS AND THUNDERSTORMS ON
SATURDAY FOR NOW. MALIAWCO

&&

.AVIATION...

FLIGHT CATEGORY: MVFR-VFR.

SMOKE: VISUAL SATELLITE IMAGERY OF SOUTHERN ALBERTA SHOWS MORE
SMOKE BEHIND THE COLD FRONT COMING IN FROM THE NORTHWEST WITH
REDUCTION IN VISIBILITY DOWN TO 2 SM. SHOWERS AND THUNDERSTORMS
MAY CLEAR SOME OF THIS BEFORE IT ARRIVE DURING THE MORNING HOURS.
IF IT IS NOT CLEARED BY THE NEXT ROUND OF SHOWERS... EXPECT THE
SMOKE TO LAST THROUGHOUT THE REMAINDER OF THE TAF CYCLE.

THUNDERSTORMS AND SHOWERS: SATELLITE IMAGERY AND THE LIGHTNING
DETECTION NETWORK ARE ALSO SHOWING SCATTERED THUNDERSTORMS MOVING
EAST ACROSS SOUTHERN ALBERTA. THESE SHOWERS WILL SLOWLY START TO
DRIFT INTO NORTHEAST MONTANA AND WILL BEGIN TO IMPACT THE
TERMINALS JUST BEFORE MIDNIGHT. SHOWER ACTIVITY SHOULD EXIT THE
AREA DURING THE AFTERNOON SUNDAY.

SEVERE: SPC HAS KEPT MOST OF NORTHEAST MONTANA IN A SLIGHT RISK
FOR SEVERE WEATHER AREA FOR THE REMAINDER OF THE EVENING. SO THERE
IS THE POSSIBILITY OF SUPER-CELL DEVELOPMENT WITH INCOMING SHOWERS
RESULTING IN LARGE HAIL AND DAMAGING WINDS. SINCE IT IS TOO
ISOLATED TO PREDICT...EXPECT TAF AMENDS IF AND WHEN STORMS DEVELOP
THAT WOULD AFFECT THE TERMINALS.

AREA WINDS: NORTHEAST AT 5 TO 15 KTS THROUGH THE EVENING...
BACKING TO THE NORTH AND NORTHWEST DURING THE MORNING.

GAH/SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 4, 7:23 PM MDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
723 PM MDT SAT JUL 4 2015

MTZ016>018-021>023-059>061-051100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-PETROLEUM-GARFIELD-MCCONE-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-
723 PM MDT SAT JUL 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE
AREA AFTER MIDNIGHT. AN ISOLATED STORM COULD BE STRONG WITH GUSTY
WINDS OR SMALL HAIL BUT WIDESPREAD SEVERE THUNDERSTORMS ARE NO LONGER
EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 11:02 PM MDTSevere Thunderstorm WarningGGWPhillips58 min
Jul 4, 11:12 PM MDTSevere Thunderstorm WarningGGWPhillips63 min
Jul 5, 12:07 AM MDTSevere Thunderstorm WarningGGWGarfield, Phillips, Valley53 min
Jul 5, 12:29 AM MDTSevere Thunderstorm WarningGGWPetroleum, Phillips61 min
Jul 5, 12:51 AM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Valley54 min
Jul 5, 1:26 AM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum, Phillips, Valley64 min
Jul 5, 1:42 AM MDTSpecial Weather StatementGGWMcCone63 min
Jul 5, 2:28 AM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Prairie, Valley62 min
Jul 5, 2:34 AM MDTSpecial Weather StatementGGWDawson, Richland, Wibaux56 min
Jul 5, 2:37 AM MDTSpecial Weather StatementGGWGarfield53 min
Jul 5, 3:20 AM MDTSpecial Weather StatementGGWDawson, McCone55 min
Jul 5, 3:26 AM MDTSpecial Weather StatementGGWGarfield64 min
Jul 5, 4:11 AM MDTSpecial Weather StatementGGWDawson, Wibaux64 min
Jul 5, 11:53 AM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley8 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.